We are sorry to hear that you are suffering with this itchy rash, which is continuing to spread. It is quite understandable that you want to understand the cause and how you can go about treating it. However, this really is a situation where you need to be assessed by a GP as soon as possible.
Unfortunately it is impossible to make suggestions as to the type of rash without being able to see it. Rashes can certainly be caused as a side effect of many different medications. Sometimes they develop soon after starting a new drug but equally they can take many months to occur. In the same way they will resolve quickly once stopping the medication in some cases but in others it can take a long time.
If your symptoms started since you began taking the pill then it is possible that it could be the cause. Rashes are an uncommon side effect of contraceptives pills. If it has caused the rash it will most probably only clear if you stop taking the pill. It is not appropriate to keep taking a pill that is causing a rash like the one you are suffering with.
Roaccutane can also commonly cause several different types of skin reaction. Although you stopped taking it some time ago you don’t mention how long you have been suffering with the rash. Therefore the Roaccutane cannot be ruled out as a possible cause at this stage. There have been rare cases of people developing rashes even after stopping a medication.
As you have already mentioned, there are also several other possible causes of this rash. Allergy to personal care products, detergents or certain foods are a possibility. It sounds like you have already tried an anti-histamine. They can take some time to help to resolve the symptoms fully and you would need to stop your exposure to the cause of the allergy if at all possible.
We also cannot completely rule out bites as a possible cause. For example the rash caused by scabies can cause tiny red spots anywhere on the body and is extremely itchy. This would need to be diagnosed by a GP but can easily be treated with creams or lotions e.g permethrin or malathion.
The next step would be to see a GP as soon as possible so that they can attempt to make a diagnosis and start to help you resolve this. They will need to know when the rash started and what you have done to try to cure it so far. Whilst waiting for your appointment you may want to try a different anti-histamine as well as an anti-itching lotion e.g crotamiton to help you feel more comfortable.
In many cases it can be difficult for a GP to diagnose a rash straight away and sometimes they need to use a process of elimination to determine this. For example, if they feel that the pill may be the cause they are likely to ask you to stop taking it to see if that improves things. In the meantime they may prescribe a different anti-histamine to try and help control the itchiness and discomfort. It is sometimes necessary for them to refer you on to a dermatologist if they are unable to make a diagnosis themselves.
Answered by the Health at Hand nurses
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.